Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 53, NWS Las Vegas, NV

September 10, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 10, 2017, 5:23 PM MST for Mohave County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2017, 5:23 PM MST (00:23 UTC)
Expired
Sep 10, 2017, 6:15 PM MST
In force
52 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
447 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WUUS55 KVEF 110023
SVRVEF
AZC015-110115-
/O.NEW.KVEF.SV.W.0053.170911T0023Z-170911T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
523 PM MST SUN SEP 10 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  South central Mohave County in northwestern Arizona...

* Until 615 PM MST

* At 522 PM MST, a severe thunderstorm was located 15 miles east of
  Wild Cow Campground, or 20 miles north of Wikieup, moving northwest
  at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dw Ranch Road, Wild Cow Campground, Blake Ranch Road, Hualapai
  Mountain Park and Hualapai Peak.  US93 North of Wikieup. 


 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3503 11343 3481 11352 3495 11398 3513 11391
      3522 11376
TIME...MOT...LOC 0022Z 120DEG 9KT 3500 11361 

HAIL...1.00IN
WIND...60MPH
 
$$

Outler
2 follow-up statements
975 
WWUS55 KVEF 110039
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
539 PM MST SUN SEP 10 2017

AZC015-110115-
/O.CON.KVEF.SV.W.0053.000000T0000Z-170911T0115Z/
Mohave AZ-
539 PM MST SUN SEP 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR SOUTH CENTRAL MOHAVE COUNTY...

At 538 PM MST, thunderstorms continued north of Wikieup and were 
moving west at 15 mph. Strong winds and quarter sized hail remain 
possible. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dw Ranch Road, Wild Cow Campground, Blake Ranch Road, Hualapai
Mountain Park and Hualapai Peak.

This includes Interstate 40 in Arizona between mile markers 65 and
74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3503 11343 3481 11352 3495 11398 3513 11391
      3522 11376
TIME...MOT...LOC 0038Z 106DEG 11KT 3498 11375 

HAIL...1.00IN
WIND...60MPH
 
$$

Outler
070 
WWUS55 KVEF 110108
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
608 PM MST SUN SEP 10 2017

AZC015-110118-
/O.EXP.KVEF.SV.W.0053.000000T0000Z-170911T0115Z/
Mohave AZ-
608 PM MST SUN SEP 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 615 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3503 11343 3481 11352 3495 11398 3513 11391
      3522 11376
TIME...MOT...LOC 0108Z 120DEG 9KT 3502 11383 

$$

Outler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:16 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 10, 2:16 PM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
216 PM PDT Sun Sep 10 2017

.SYNOPSIS...Shower and thunderstorm activity through mid-week
will be limited to mainly southeast California and the higher
terrain of the southern Great Basin and northwest Arizona. Winds
will begin to increase Tuesday and Wednesday afternoons as a low
pressure system moves into the region. This will signal a possible
change to a more fall-like weather pattern late this week with drier
and occasionally breezy conditions.
&&

.SHORT TERM...through Wednesday night.

Much calmer day than what we have seen the past two days. Heading
into this evening. Operational HRRR as well as the HRRRx have been
consistent showing isolated showers/thunderstorms over eastern
Mohave County into this evening before storms dissipate by 8 pm this
evening.

For Monday-Wednesday. Closed low presently well off the southern
California will be feature of interest. The low is progged to start
drifting back north off the the central California tonight-Monday,
then remain nearly stationary off the central California Coast
through Tuesday. Low finally starts to fill/open up and move inland
Wednesday in response to deeper low digging into the Pacific
Northwest. NAEFS PW standardized anomaly data shows a slight
increase in PW values in western Inyo County Monday/Tuesday.
Elsewhere, don't see any new injection of moisture from the south so
trough will being acting on moisture currently in place. Broad area
of modest instability areawide along with ascent associated with the
upper low will generate scattered showers/thunderstorms primarily
focused in Inyo County Monday and Tuesday. With additional dynamics
provide by the upper low do expect a few showers and thunderstorms
to persist through Monday night and Tuesday night. Better dynamics
start to shift east into southeast Nevada and northwest Arizona
Wednesday. May see some showers/thunderstorm last through Wednesday
night in northern Mohave County, otherwise drier air will start
sweeping in from the west Wednesday night. South-southwest breezes
will be a tad stronger each day while temperatures hover near
seasonal normals.

.LONG TERM...Thursday through Saturday.

The Upper-Level low will continue to open up and eject out of the
area on Thursday, leaving a breezy afternoon with below normal
temps. A mean trough will remain in place over the region through
the weekend with rather pleasant conditions for most as temps
continue to run a few degrees below normal with afternoon breezes.

A tropical system is forecast to develop south of the Baja Peninsula
over the next few days. Current forecasts keep the system well south
of the area, with sheared remnants and moisture remaining well to
the east of the area under zonal to southwest flow.

If current forecasts remain in place, Las Vegas may well have
already seen the last 100 degree day of 2017. With a more fall-like,
trough-ridden pattern, expect temperatures near or just below
normal. The average last 100 degree day in Las Vegas is September
16. 100 degree highs have occured as at as October 4 (1947).
&&

.AVIATION...For McCarran...East-northeast wind up to 10 kts into
early evening, then decreasing as winds will return to a west or
southwest direction overnight. Winds on Monday will start out
easterly but we may see the direction want to sway more from the
southeast in the late afternoon. Isolated showers/storms will be
possible, mainly over the Spring Mountains and in the Beatty and
Daggett corridors Monday.

For the rest of southern Nevada, northwest Arizona and southeast
California... North or an easterly winds at 5-15 kts in most areas
this afternoon. A few showers/storms will be possible, mainly across
NW Arizona. Similar conditions are expected Monday. CIGS with shower
activity will mainly be in the 7-11 kft range.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Pierce
LONG TERM.............Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 10, 1:02 PM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
102 PM PDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     FLASH FLOOD      2 SSW NEW KINGMAN-BUTLE 35.23N 114.03W
09/09/2017                   MOHAVE             AZ   TRAINED SPOTTER

            SIX INCHES OR MORE OF FLOWING WATER REPORTED
            ON STOCKTON HILL ROAD AS WELL AS A ROAD
            CLOSURE ON KINO ROAD WHERE IT CROSSES THE
            WASH.

&&

CO

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:07 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 10, 6:07 PM MSTFlash Flood WarningVEFMohave113 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.